Arizona, 2004

Flash Flood in Arizona, August 6, 2004

August 6, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST FRI AUG 06 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE CLEARING OVERNIGHT. SLIGHTLY DRIER WESTERLY FLOW
ALOFT WILL BEGIN ON SATURDAY AND SUNDAY. THIS WILL DIMINISH THE
AMOUNT OF SHOWER ACTIVITY ACROSS THE AREA INTO EARLY NEXT WEEK.
TEMPERATURES WILL REMAIN AROUND NORMAL.

&&

.DISCUSSION...CONVERGENT BOUNDARY THAT PRODUCED EARLY MORNING
CONVECTION OVER THE DESERTS TODAY IS NOW PUSHING NORTHEAST THROUGH
CENTRAL ARIZONA. AIRMASS BEHIND THIS CONVECTIVE AREA IS RAIN-SOAKED
AND STABLE...WHILE THE AIR EVEN FARTHER BEHIND SOUTH OF TUCSON IS
STARTING TO CONVECT FOR THE EVENING. MUCH OF OUR AREA WILL BE
AFFECTED BY THE CURRENT CONVECTIVE OUTBREAK THROUGH THE EVENING
WITH CLEARING OVERNIGHT. MODELS THEN SHOW THE MID LEVEL HIGH
SHIFTING WESTWARD OVER THE WEEKEND WITH DRIER WESTERLIES TAKING OVER
FROM THE RIM NORTHWARD. CENTRAL AND SOUTHERN AREAS DO NOT DRY OUT
AS MUCH AS MOISTURE RE-CIRCULATES THROUGH THE RIDGE. THE FLY IN THE
OINTMENT SO TO SPEAK IS THE POSSIBILITY THAT ANOTHER MCS MAY FORM
AROUND TUCSON TONIGHT...SENDING EVEN MORE BOUNDARY LAYER MOISTURE
NORTHWARD. WILL FOLLOW THE MODEL TRENDS OF DRYING...BUT WILL STILL
STAY ABOVE MODEL POPS AS WE THINK MOISTURE WILL CONTINUE TO MOVE
NORTH VIA MCS OUTFLOWS AND RE-CIRCULATION THROUGH THE RIDGE. AIRMASS
STAYS IN LOW-GRADE MODE THROUGH TUESDAY OR WEDNESDAY...BEFORE THE
RIDGE MOVES BACK EAST DAYS SIX AND SEVEN. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 9:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 6 2004

AZZ004>018-037>040-071400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED ACROSS THE REGION TODAY COMPARED TO
THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY FORMING
SOUTH OF THE MOGOLLON RIM TOWARDS PHOENIX. THE CLOUD COVER THAT
INHIBITED THUNDERSTORM DEVELOPMENT THURSDAY HAS DECREASED THIS
MORNING ALLOWING FOR STRONGER HEATING. THE COMBINATION OF WARMER
MORNING TEMPERATURES AND MORE MOISTURE WILL LEAD TO AN ACTIVE DAY
TODAY ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA.

THE MOST FAVORABLE AREA FOR STRONG THUNDERSTORM DEVELOPMENT WILL BE
ROUGHLY ACROSS EASTERN YAVAPAI COUNTY...NORTHERN GILA COUNTY...THE
MOGOLLON RIM....AND PORTIONS OF THE WESTERN LITTLE COLORADO RIVER
VALLEY AND THE PAINTED DESERT. THESE AREAS WILL HAVE THE MOST
FREQUENT THUNDERSTORMS TODAY AND HAVE THE BEST CHANCE FOR ISOLATED
STRONGER STORMS CONTAINING HEAVY RAIN...AND HAIL UP TO AN INCH IN
DIAMETER.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REMAINDER
OF THE REGION AS WELL TODAY...BUT WILL NOT BE AS WIDESPREAD OR AS
STRONG.

STORM MOVEMENT WILL BE FROM THE SOUTHWEST TO THE NORTHEAST TODAY
AROUND 15 MPH. THIS WILL DECREASE THE CHANCE FOR FLOODING AND DUE TO
THE LACK OF RAINFALL RECENTLY...THE CHANCES FOR FLOODING REMAIN LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHTLY DRIER AIR WILL MOVE ACROSS THE REGION OVER THE WEEKEND AND
INTO EARLY NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY...MAINLY OVER HIGHER TERRAIN. THE CHANCES FOR
WIDESPREAD HEAVY RAIN DURING THIS PERIOD ARE LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 150 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 6, 5:00 PM MST to 8:00 PM MST
Where
Coconino County, Rose Well
Reported by
LAW ENFORCEMENT
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy rain over a basin with nine converging washes caused flash flooding in the Rose Well ranch area. A two and a half ton water truck with a 5000 gallon tank washed away. A flat bed semi trailer also washed away. Corrals were destroyed on the ranch. The flood waters took several days to reach the Supai Village 75 miles downstream. There was minor damage and flooding downstream of Rose Well over several days as the water slowed down and spread out. Several earthen dams experienced some erosion of their spillways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419985.